Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 19, 2020, 12:22 AM CDT for Oneida County, Wisconsin. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 12:22 AM CDT (05:22 UTC)
- Expired
- Jul 19, 2020, 1:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oneida County, WI
The radar
The Green Bay radar (KGRB), 180 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 12:32 AM CDT | TSTM WND DMG | Goodnow, WI | TREES DOWN IN CASSIAN. TIME ESTIMATED BY RADAR |
| Jul 19, 12:50 AM CDT | HAIL 1 | Rhinelander, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 9:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
781
WUUS53 KGRB 190522
SVRGRB
WIC085-190615-
/O.NEW.KGRB.SV.W.0037.200719T0522Z-200719T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1222 AM CDT Sun Jul 19 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Oneida County in north central Wisconsin...
* Until 115 AM CDT.
* At 1221 AM CDT, a severe thunderstorm was located near Willow
Reservoir, or 24 miles west of Rhinelander, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rhinelander, Newbold, Woodboro, Squirrel Lake, Crystal Lake Scout
Reservation, Willow Lake, Rainbow Flowage, Willow Reservoir,
Minocqua and Hazelhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4589 9004 4590 8932 4552 8927 4552 8943
4556 8943 4556 9004
TIME...MOT...LOC 0521Z 258DEG 39KT 4570 8993
HAIL...1.00IN
WIND...60MPH
$$
Cooley3 follow-up statements
054
WWUS53 KGRB 190538
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1238 AM CDT Sun Jul 19 2020
WIC085-190615-
/O.CON.KGRB.SV.W.0037.000000T0000Z-200719T0615Z/
Oneida WI-
1238 AM CDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL ONEIDA COUNTY...
At 1237 AM CDT, a severe thunderstorm was located 8 miles west of
Newbold, or 13 miles northwest of Rhinelander, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rhinelander, Newbold, Woodboro, Crystal Lake Scout Reservation,
Rainbow Flowage, Willow Reservoir, Minocqua, Hazelhurst, Lake
Tomahawk and Roosevelt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4589 8980 4590 8932 4552 8927 4552 8943
4556 8943 4556 8990
TIME...MOT...LOC 0537Z 258DEG 39KT 4574 8968
HAIL...1.00IN
WIND...60MPH
$$
Cooley384
WWUS53 KGRB 190559
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1259 AM CDT Sun Jul 19 2020
WIC085-190615-
/O.CON.KGRB.SV.W.0037.000000T0000Z-200719T0615Z/
Oneida WI-
1259 AM CDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL ONEIDA COUNTY...
At 1259 AM CDT, a severe thunderstorm was located near Crystal Lake
Scout Reservation, or 10 miles northeast of Rhinelander, moving east
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rhinelander, Newbold, Woodboro, Crystal Lake Scout Reservation,
Roosevelt and Crescent Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4573 8948 4582 8931 4552 8927 4552 8943
4556 8943 4556 8971
TIME...MOT...LOC 0559Z 256DEG 21KT 4577 8931
HAIL...1.00IN
WIND...60MPH
$$
Cooley751
WWUS53 KGRB 190614
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
114 AM CDT Sun Jul 19 2020
WIC085-190623-
/O.EXP.KGRB.SV.W.0037.000000T0000Z-200719T0615Z/
Oneida WI-
114 AM CDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONEIDA COUNTY WILL
EXPIRE AT 115 AM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
However small hail and gusty winds are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Wisconsin.
Remember, a Severe Thunderstorm Warning still remains in effect for
the easter poortion of Oneida County.
LAT...LON 4573 8948 4582 8931 4552 8927 4552 8943
4556 8943 4556 8971
TIME...MOT...LOC 0613Z 258DEG 39KT 4580 8914
$$
CooleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:41 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 18, 10:41 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1041 PM CDT Sat Jul 18 2020 Updated aviation portion for 06Z TAF issuance .SHORT TERM...Tonight and Sunday Issued at 136 PM CDT Sat Jul 18 2020 Expecting skies to continue to clear over the next few hours allowing temperatures to warm up a few more degrees. Heat indices therefore still have a shot to be around 100 and will let the Heat Advisory continue. Any isolated showers over central Wisconsin caused my some warm air advection should taper off in the next few hours. Tricky forecast for tonight with varying solutions on how the MCS will evolve. For now focused on following the synoptic forcing with the mid level wave and frontogenesis. Convection could start in north central Wisconsin as early as 7pm. There will be plenty of instability, low level shear, and moisture that brings a concern for severe storms. As these storms move from northwest Wisconsin to the southeast severe storms with gusts 60-70 mph will be a concern. Can't rule out some quarter size hail, but as the QLCS develops, we'll have to watch for the potential of brief spin-up tornadoes as shear vectors align with storms. Also expect some heavy downpours causing locally heavy rainfall as precipitable water values around around 2-2.25 inches. Once the front passes early Sunday morning we'll start to dry out and skies will become sunny. Should be a pleasant end to the weekend with highs in the upper 70s to low 80s and breezy west to northwest winds gusting 20-30 mph. .LONG TERM...Sunday Night Through Saturday Issued at 136 PM CDT Sat Jul 18 2020 Sunday Night through Tuesday… With the system having pushed through we will start to see weak high pressure build in behind with a period of zonal flow through the day Monday. This will likely keep the region mostly dry through the day. Into Tuesday, an upper level shortwave will likely push into the region likely being associated with a weak surface low that could bring some showers and weak storms across the area late Tuesday. There remains some uncertainty but the best chances for showers and storms will be across northern Wisconsin so expect decent chances for some precipitation. Wednesday through Saturday… Behind the shortwave and surface low passing through overnight Tuesday a large scale ridge will drape itself over the entire central US with fairly strong high pressure over the Great Lakes region. Although this ridge will remained draped over the region for the period, a few embedded shortwaves will be possible. But the uncertainty with any embedded shortwaves within the large scale ridge remains very uncertain at this point. Into the weekend we may start to see some movement in the ridge as some of the models suggest but that is a bit too uncertain at this point. Otherwise expect fairly nice temperatures to start this period with some potential for a warm up as we head into the weekend. && .AVIATION...for 06Z TAF Issuance Issued at 1041 PM CDT Sat Jul 18 2020 The main aviation concern will be the potential for a line of strong to severe thunderstorms moving from west to east tonight into early Sunday morning. Expected damaging winds in excess of 60 mph to be possible with the storms along with hail and heavy rainfall. MVFR/IFR conditions can be expected with the strongest thunderstorms and heavies rain. Hi-Res model solutions have most of the precipitation and thunderstorms exiting the eastern TAF sites by 12Z. VFR conditions along with gusty winds to around 20 kts, can be expected for much of the day Sunday into Sunday evening. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RAH LONG TERM......AK AVIATION.......Cooley
Hazardous weather outlook, Jul 18, 2:54 PM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI Issued by National Weather Service Milwaukee/Sullivan WI 254 PM CDT Sat Jul 18 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 254 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight A Heat Advisory remains in effect for portions central, east central, and northeast Wisconsin until 8PM for heat indices of 95-105. Severe thunderstorms are possible tonight. While large hail and isolated tornadoes are possible, damaging winds are likely the greatest threat. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms are possible at times in the upcoming work week, mainly Tuesday and again around Friday. It is too early to determine whether these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ521-522-541>543-192000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 254 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Gusty south winds and large waves could make conditions hazardous for small craft in the Lake Michigan nearshore waters this afternoon and evening. Thunderstorms could also pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The probability of widespread hazardous weather is low.
In the hours before
Special weather statement, Jul 18, 11:54 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1154 PM CDT Sat Jul 18 2020
WIZ005-190530-
Vilas WI-
1154 PM CDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR VILAS COUNTY UNTIL 1230 AM CDT...
At 1153 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm near Rice Creek Natural Area, or 22 miles east of
Turtle Flambeau Flowage, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lac Du Flambeau, Phelps, Boulder Junction, Winchester, Johnson Lake
Barrens Natural Area, Kentuck Lake Campground, Border Lakes Natural
Area, Rice Creek Natural Area, Conover and Presque Isle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern Wisconsin.
LAT...LON 4614 8909 4608 8895 4598 8895 4590 8980
4590 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0453Z 239DEG 49KT 4611 8972
CooleySpecial weather statement, Jul 19, 12:11 AM CDT, 11 minutes before
Special Weather Statement National Weather Service Green Bay WI 1211 AM CDT Sun Jul 19 2020 WIZ005-010-018-019-190600- Langlade WI-Vilas WI-Oneida WI-Lincoln WI- 1211 AM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...SOUTHERN VILAS...ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 100 AM CDT... At 1210 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Lac Du Flambeau to near Jump River. Movement was east at 50 mph. Winds in excess of 50 mph will be possible with these storms. Locations impacted include... Rhinelander, Eagle River, Tomahawk, Newbold, Harrison, Woodboro, Parrish, Gilbert, Tripoli and Squirrel Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for north central Wisconsin. LAT...LON 4590 9004 4596 8913 4539 8911 4533 9005 TIME...MOT...LOC 0510Z 250DEG 64KT 4594 8996 4534 9076 Cooley
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:54 PM CDT | Special Weather Statement | GRB | Vilas | 36 min |
| Jul 19, 12:11 AM CDT | Special Weather Statement | GRB | Oneida | 49 min |
| Jul 19, 12:41 AM CDT | Special Weather Statement | GRB | Vilas | 49 min |
| Jul 19, 12:51 AM CDT | Severe Thunderstorm Warning | GRB | Forest, Oneida | 39 min |
| Jul 19, 1:05 AM CDT | Special Weather Statement | GRB | Langlade, Lincoln | 55 min |
| Jul 19, 1:21 AM CDT | Special Weather Statement | GRB | Marathon | 39 min |
| Jul 19, 1:22 AM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Oneida | 38 min |
| Jul 19, 1:24 AM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 36 min |
| Jul 19, 1:40 AM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Langlade, Marinette, Oconto | 80 min |
| Jul 19, 2:08 AM CDT | Special Weather Statement | GRB | Wood | 67 min |
| Jul 19, 2:15 AM CDT | Severe Thunderstorm Warning | GRB | Wood | 60 min |
| Jul 19, 2:22 AM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Oconto, Shawano | 38 min |
| Jul 19, 2:36 AM CDT | Marine Dense Fog Advisory | GRB | 2 hr | |
| Jul 19, 2:48 AM CDT | Special Weather Statement | GRB | Portage | 42 min |
| Jul 19, 2:58 AM CDT | Special Weather Statement | GRB | Marinette, Menominee, Oconto, Shawano | 47 min |
| Jul 19, 3:18 AM CDT | Special Marine Warning | GRB | 57 min | |
| Jul 19, 3:20 AM CDT | Special Weather Statement | GRB | Waushara | 55 min |
| Jul 19, 3:32 AM CDT | Special Weather Statement | GRB | Door, Kewaunee | 43 min |
| Jul 19, 3:38 AM CDT | Special Marine Warning | GRB | 82 min | |
| Jul 19, 3:46 AM CDT | Severe Thunderstorm Warning | GRB | Door | 44 min |
| Jul 19, 4:00 AM CDT | Special Weather Statement | GRB | Brown, Calumet, Manitowoc, Winnebago | 60 min |
| Jul 19, 4:40 AM CDT | Severe Thunderstorm Warning | GRB | Brown, Kewaunee, Manitowoc | 35 min |
| Jul 19, 4:44 AM CDT | Special Marine Warning | GRB | 61 min | |
| Jul 19, 4:55 AM CDT | Special Marine Warning | GRB | 53 min | |
| Jul 19, 9:39 AM CDT | Small Craft Advisory | GRB | 12 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.